Iowa, 2007Hail and Damaging Winds in Iowa, August 20, 2007
August 20, 2007 · NWS OAX · 11 events in 5 counties and zones
Very unstable conditions developed during the afternoon of August 20th over eastern Nebraska as a warm front set up from central into southeast Nebraska by early afternoon. Temperatures were in the 90s with dew points in the 70s south of the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very unstable conditions developed during the afternoon of August 20th over eastern Nebraska as a warm front set up from central into southeast Nebraska by early afternoon. Temperatures were in the 90s with dew points in the 70s south of the boundary. A strong upper level disturbance that moved across the state helped trigger thunderstorm development by mid afternoon as it brought a wind shift of drier air eastward to meet the unstable conditions. Severe thunderstorms quickly developed and they congealed into several bow echo type configurations as they tracked across both the Lincoln and Omaha metro areas and then into southwest Iowa. Moderate amounts of wind damage was reported with the activity along with scattered large hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 1:44 PM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 20, 1:44 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
244 PM CDT MON AUG 20 2007
.DISCUSSION...
SEVERE WEATHER POTENTIAL THROUGH THE EVENING HOURS IN THE PRIMARY
FORECAST CONCERN. THE WEEK AS A WHOLE LOOKS ACTIVE...WITH POTENTIAL
FOR SEVERE STORMS AND FLOODING THE NEXT FEW DAYS FROM LATE IN THE
AFTN THROUGH THE EVENING.
SURFACE ANALYSIS EARLY THIS AFTN SHOWED A COMPLEX PATTERN. LOW PRES
CENTER WAS LOCATED JUST NORTH OF KONL AT 19Z WITH A WARM FRONT
EXTENDING EAST THEN SOUTHEAST ACROSS IA. A SECOND LOW WAS JUST WEST
OF KHLC ALONG SURFACE TROUGH. GUSTY NORTHWEST WINDS NOTED BEHIND
WINDSHIFT. PLENTY OF MOISTURE IN PLACE AHEAD OF WINDSHIFT WITH 70S
DEWPOINTS. TEMPS AHEAD OF THE TROUGH IN KS WERE NEAR 100 F. 18Z OAX
SOUNDING STILL SHOWED SOMEWHAT OF A CAP AND PRECIPITABLE WATER OF
1.68 INCHES. WATER VAPOR LOOP SHOWED A STRONG SHORTWAVE MOVING
ACROSS THE NRN PLAINS WITH SOME EXTENSION DOWN INTO NE AND KS.
TONIGHT...EXPECT MAIN ACTIVITY TO BE WINDING DOWN BY 06Z BUT WILL
KEEP SOME LOW POPS IN SERN NE/SWRN IA OVERNIGHT. ADEQUATE SHEAR
EXPECTED TO BE IN PLACE FOR STORMS TO WORK ON...SO AT LEAST SOME
SEVERE STORMS SHOULD OCCUR ALONG WITH AREAS OF HEAVY RAIN.
FRONTAL BOUNDARY IS EXPECTED TO BE MOVING NORTH AND SOUTH THROUGH
THE AREA DURING THE NEXT FEW DAYS. TIMING SHORTWAVE ENERGY MOVING
THROUGH THE REGION WILL BE IMPORTANT. WE WILL BE UNDER THE INFLUENCE
OF DECENT WEST/SOUTHWEST FLOW ALOFT THE NEXT FEW DAYS WITH RIDGING
OVER THE SWRN U.S. AND SERN STATES. TROUGH AXIS SEEMS TO SHIFT EAST
OF US BY SATURDAY...AND THAT SHOULD ALLOW FOR A DRIER PATTERN.
HAVE HIGHS TUESDAY IN THE UPPER 80S TO MID 90S...IN THE MID 80S TO
LOWER 90S WEDNESDAY AND THURSDAY...THEN MAINLY 80S FRIDAY THROUGH
MONDAY. DID NOT ADD PCPN INTO THE NEW DAY 7 (MONDAY) JUST YET AS
FRONT PUSHES IN...BUT MIGHT NEED TO ADD IF LATER MODEL RUNS STILL
SHOW POTENTIAL.
&&
.AVIATION...
FOR THE FOLLOWING TAF SITES...KOFK/KOMA/KLNK
TSRA WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AT
KOFK/KOMA/KLNK AS AN AREA OF LOW PRESSURE AND ATTENDANT FRONTAL
SYSTEM MOVE INTO THE AREA. SOME OF THESE STORMS MAY CONTAIN HAIL
HIGH WINDS...AND HEAVY RAIN. MVFR CIGS AND VSBYS WILL AT TIME
ACCOMPANY THE STORMS AND WITH THE MOISTURE IN THE VICINITY UNTIL
TUESDAY MORNING...LINGER INTO THE MORNING HRS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DISCUSSION...MILLER
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Aug 20, 3:47 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT MON AUG 20 2007
IAZ043-055-056-069-079-080-090-091-NEZ015>018-030>034-042>045-
050>053-065>068-078-088>093-211100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
447 PM CDT MON AUG 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND TUESDAY
SEVERE THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE AREA THROUGH
THE MID EVENING HOURS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT.
WIND SHEAR AND INSTABILITY ARE FAVORABLE FOR SUPERCELL STORMS. THE
MAIN THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS...
BUT SOME TORNADOES ARE POSSIBLE. THE COVERAGE OF STORMS SHOULD
DECREASE BY MIDNIGHT.
A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND
WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A
TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO
THE AREA TUESDAY AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
SEVERE STORMS MAY LINGER INTO TUESDAY EVENING.
THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE
END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN
WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE
POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR
HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE
AGAIN TUESDAY AFTERNOON.
NEZ011-012-211100-
CEDAR-KNOX-
447 PM CDT MON AUG 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF NORTHEAST
NEBRASKA THROUGH THE EVENING. THE MAIN THREATS ARE EXPECTED TO BE
LARGE HAIL AND DAMAGING WINDS. THE COVERAGE OF STORMS SHOULD
DECREASE BEFORE MIDNIGHT.
A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND
WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A
TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO
THE AREA TUESDAY AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
SEVERE STORMS MAY LINGER INTO TUESDAY EVENING.
THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE
END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN
WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE
POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR
HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE
AGAIN TUESDAY AFTERNOON.
MILLER
In the hours before
Local storm report, Aug 20, 5:18 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
618 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 W WESTERN 40.39N 97.24W
08/20/2007 M0.75 INCH SALINE NE EMERGENCY MNGR
0616 PM HAIL 5 SW MILFORD 40.72N 97.12W
08/20/2007 M0.88 INCH SEWARD NE TRAINED SPOTTER
&&
MILLERLocal storm report, Aug 20, 5:34 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL DORCHESTER 40.65N 97.11W
08/20/2007 M0.75 INCH SALINE NE TRAINED SPOTTER
0620 PM FUNNEL CLOUD 2 WSW OCTAVIA 41.34N 97.09W
08/20/2007 BUTLER NE PUBLIC
3 MILES NORTHWEST OF HIGHWAY 15/64 JUNCTION ABOUT 2 MILES
WEST SOUTHWEST OF OCTAVIA.
&&
MILLERLocal storm report, Aug 20, 5:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 2 S RICHLAND 41.41N 97.21W
08/20/2007 COLFAX NE EMERGENCY MNGR
TORNADO DAMAGED TREES ABOUT 2 TO 3 MILES SOUTH OF
RICHLAND.
&&
MILLERLocal storm report, Aug 20, 5:50 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL LINCOLN 40.82N 96.69W
08/20/2007 M1.75 INCH LANCASTER NE AMATEUR RADIO
0642 PM TSTM WND GST LINCOLN 40.82N 96.69W
08/20/2007 M64.00 MPH LANCASTER NE ASOS
KLNK ASOS
&&
MILLERLocal storm report, Aug 20, 5:55 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST LINCOLN 40.82N 96.69W
08/20/2007 M82.00 MPH LANCASTER NE ASOS
KLNK ASOS
&&
MILLERLocal storm report, Aug 20, 6:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND GST LINCOLN 40.82N 96.69W
08/20/2007 E70.00 MPH LANCASTER NE AMATEUR RADIO
NEAR 70TH AND CORNHUSKER.
&&
MILLEREvent by event
9 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.
Funnel Cloud, Pottawattamie
- When
- August 20, 6:25 PM CST
- Where
- Pottawattamie County, Council Bluffs
- Reported by
- Trained Spotter
- Coordinates
- 41.270, -95.870
A funnel cloud was reported by a spotter moving up and down near 29th Street and Avenue G. The funnel was caught on video and played later on a local tv station.
Thunderstorm Wind, Pottawattamie
- When
- August 20, 6:46 PM CST
- Where
- Pottawattamie County, Council Bluffs
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.270, -95.870
A local media meteorologist measured a wind gust of 74 mph in Council Bluffs. The strong winds caused scattered tree damage in town including downed power lines.
Thunderstorm Wind, Pottawattamie
- When
- August 20, 6:50 PM CST
- Where
- Pottawattamie County, 0.69 mi N of Underwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.390, -95.680
Thunderstorm winds estimated by a cooperative observer to be 60 mph downed 3 to 4 inch tree limbs.
Thunderstorm Wind, Mills
- When
- August 20, 7:00 PM CST
- Where
- Mills County, 5 mi NE of Glenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.101, -95.702
An amateur radio operator reported damage to shingles northeast of Glenwood. The damage was caused by thunderstorm winds estimated at 60 mph.
Thunderstorm Wind, Mills
- When
- August 20, 7:00 PM CST
- Where
- Mills County, Glenwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.050, -95.770
Thunderstorm winds estimated at over 60 mph downed tree limbs and power lines in town. A window was blown out of the administrative office of the County Sheriff's Office and a 100 foot section of fencing along a ball field was ripped down.
Thunderstorm Wind, Mills
- When
- August 20, 7:05 PM CST
- Where
- Mills County, Mineola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.150, -95.720
Thunderstorm winds estimated at 60 mph downed a 12 to 15 inch diamter limb onto power lines near town.
Thunderstorm Wind, Pottawattamie
- When
- August 20, 7:30 PM CST to 7:40 PM CST
- Where
- Pottawattamie County, Oakland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.320, -95.400
Thunderstorm winds estimated at 60 mph downed large tree limbs which caused damage to transformers knocking power out across the southwest part of town. Other damage that was observed included a porch blown off of a house.
Hail, Shelby
- When
- August 20, 7:35 PM CST
- Where
- Shelby County, 10 mi E of Harlan
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.650, -95.136
Thunderstorm Wind, Montgomery
- When
- August 20, 7:40 PM CST
- Where
- Montgomery County, Red Oak
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.020, -95.230
A thunderstorm wind gust was measured at 61 mph by the AWOS in Red Oak. The strong winds caused significant tree damage in town. Fallen trees damaged roofs, vehicles and blocked a few roads. Other building damage was noted included a crumpled grain bin near town.|
Thunderstorm Wind, Montgomery
- When
- August 20, 8:05 PM CST to 8:20 PM CST
- Where
- Montgomery County, Villisca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.930, -95.000
Thunderstorm wind gusts estimated at 60 mph knocked down numerous large limbs and several trees which blocked a road and downed power lines. Power was knocked out over a large section of town.
Thunderstorm Wind, Page
- When
- August 20, 8:20 PM CST
- Where
- Page County, Hepburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.850, -95.000
Thunderstorm winds estimated at 60 mph knocked down power poles near town.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 20, 20071 death · $2.9 million · 2.75 in hail · 58 events
- Tornado and Flash Flooding in Missouri, August 20, 20071 death · $22 million · EF0 · 13 events
- Flash Flooding and Flooding in Ohio, August 20 to 26, 2007$255 million · 19 events
- Rip Currents in Florida, August 20, 20071 death · 3 injured · 2 events
- Rip Current in North Carolina, August 20, 20071 death · 1 event
- Hail and Damaging Winds in Nebraska, August 20, 2007$6.8 million · 2.75 in hail · 21 events
- Flash Flooding and Flooding in Ohio, August 20 to 24, 2007$965,000 · 11 events
- Flooding in Iowa, August 20 to 28, 2007$900,000 · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 20, 2007$760,000 · 50 kt wind · 11 events
- Tornadoes and Hail in Ohio, August 20, 2007$300,000 · EF1 · 6 events
- Flash Flooding and Hail in Iowa, August 20, 2007$303,000 · 1 in hail · 21 events
- Lightning Strike in Virginia, August 20, 2007$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41812, 41823, 41814, 41815, 41816, 41817, 41818, 41813, 41825, 41819, 41822.